Epinephrine Autoinjectors: An Automatic Replacement? A guest post by Meghan E. Groth, Pharm.D., BCPS
Part of my responsibility as a pharmacist for the ED includes reviewing medication-related incident reports. I recently came across one case in which a nurse administered 0.3 mg of 1:1000 epinephrine for an anaphylactic reaction by the intravenous (IV) route instead of the intended intramuscular (IM) route. The nurse that gave the medication immediately recognized the error, called the ED attending physician to the bedside, and the patient was closely monitored until the effects of the epinephrine dissipated. It is well documented that when administered to a patient with a pulse, inadvertent IV administration of 1:1000 epinephrine can cause life-threatening hypertension, dysrhythmias, and myocardial ischemia.1
Published case reports demonstrate that accidental administration of 1:1000 epinephrine via the IV route can lead to unplanned ICU admission, intubation, and acute kidney injury requiring renal transplant.2-7Fortunately, the patient was young, otherwise healthy, and experienced no residual effects.
Our process for epinephrine administration in this scenario included withdrawing an epinephrine 1:1000 ampule (1 mL) from an automated dispensing cabinet. The ampule is packaged in a small bag with a warning sticker placed on the outside of the bag that states “For IM or SUBQ use only, not for IV use.” When patients present with anaphylaxis, a verbal order from the ED physician to the nurse occurs for epinephrine. Other medication safety measures in place elsewhere throughout our institution (e.g. bedside medication barcode scanning) are not currently used in the ED. This results in a potential for medication errors to occur and indeed, this is not unique to our ED. In a retrospective analysis of ED patients presenting with anaphylaxis over a five year period, one ED documented a 2.4% incidence of potentially life-threatening complications from inappropriate epinephrine administration.8
Very few drugs have their concentrations expressed as ratio strength (e.g. 1:1000 or 1:10, 000) instead of mass concentration (e.g. micrograms per milliliter). This method of expressing concentration represents the amount of solution (in milliliters) used to dilute 1000 mg of epinephrine. For example, the 1:10,000 solution uses 10,000 milliliters of solution to dilute 1000 mg of epinephrine, resulting in a 0.1 mg/mL concentration. In a randomized classroom simulation study of physicians, epinephrine labeled with ratio strength instead of mass concentration was more likely to be administered incorrectly (OR 13.4, 95% CI 2.2 – 81.7).9This, in combination with the potentially devastating consequences if administered incorrectly, makes the topic of errors related to epinephrine in the ED ripe for discussion.
As is sometimes the case after an error like this occurs, ED staff looked to the pharmacy to help formulate a safer solution. One of the ED physicians suggested using only the EpiPen™ autoinjectors for this indication. This would prevent the previously described incident for both adult and pediatric patients (with the only exception being pediatric patients weighing less than 15 kg, for whom the 1:1000 ampule would still be used). After discussion with the involved parties, the “solution” was implemented.
It wasn’t long until I started to receive complaints from staff regarding the practice change. Currently, pre-hospital personnel in our area are equipped with the 1:1000 epinephrine ampules for anaphylactic reactions; why couldn’t nurses be trusted to administer the drug appropriately? Several nurses expressed apprehension over having to use the bigger, more painful needle of the autoinjector. Some ED physicians sympathized with this concern and started ordering non-standard doses of epinephrine for this indication just so that they could use the ampule instead of the autoinjector. There have even been documented reports (including some anecdotal reports from my own ED) of providers attempting to use the EpiPen and inadvertently injecting the medication into their own thumb instead.10-14 Surprisingly, one of the biggest concerns voiced from the ED staff was regarding the cost difference between the two products. As a pharmacist, I’m used to being one of the only parties interested in drug cost. In this situation, I most certainly was (with a nearly 150-fold difference in our acquisition costs between the two products), but tried to weigh this against the potential benefit of patient safety.
This issue came up just recently on an e-mail listserv of ED pharmacists. Of seven respondents, four were against use of the autoinjector (they preferred the ampules), and three were in support of the autoinjector. Pharmacists described struggling with the same issue at their respective institutions, and the shortcomings of both options were acknowledged. No one seemed to have figured out an ideal solution.
After experimenting with the autoinjector option for several months and listening to the concerns of the ED staff, another solution was proposed. We currently have a process in place for several medications designated as “high alert” which requires a dual nursing sign off in the electronic medical record (EMR) to verify appropriateness (e.g. insulin and heparin administration). Even if the nurse administers the medication prior to charting the administration in the EMR, it has become part of the routine nursing workflows to have another nurse verify the right patient, right time, right drug, right dose, and right route (commonly referred to as “the 5 rights”). We decided to make epinephrine administration for this indication a dual sign off in the EMR with the hopes that having a second nurse double-check could decrease the risk of a medication error. Additionally, we would transition back to using the 1:1000 ampules and reserve the EpiPen autoinjectors for outpatient use.
The same authors that described the incidence of epinephrine dosing errors in anaphylaxis at their institution proposed several measures to decrease errors.8 They suggested using warning stickers placed on epinephrine, performing educational outreach to staff, increasing pharmacist availability, and interestingly, using only autoinjectors on all of the crash carts and in patient care ar
eas where an anaphylactic reaction could occur. From my experience at our institution, I would not be an advocate for stocking EpiPen autoinjectors on all crash carts. Not only for the extraordinarily high cost/low frequency of use ratio, but also because that “solution” comes with its own set of problems. Perhaps our dual sign-off workflow can help to encourage perhaps the most effective safeguard in this situation: the 5 rights.
Meghan E. Groth, Pharm.D., BCPS Emergency Medicine Pharmacy Clinician, Fletcher Allen Health Care
Edited by: Nadia Awad, Pharm.D., BCPS (@Nadia_EMPharmD)
1. Soar J, Pumphrey R, Cant A, et al. Emergency treatment of anaphylactic reactions-guidelines for healthcare providers. Resuscitation 2008; 77:157-169.
2. Dybvik T, Halvorsen P, Steen PA. Accidental intravenous administration of 50 mg of racemic adrenaline in a 2-year-old boy. Eur J Anesthesiol 1995; 12:181-183.
3. Karch S. Coronary artery spasm induced by intravenous epinephrine overdose. Am J Emerg Med 1989; 7:485-488.
4. Novey HS, Meleyco LN. Alarming reaction after intravenous administration of 30 mL epinephrine. JAMA 1969; 207:243-246.
5. Horek A, Raine R, Opie LH, et al. Severe myocardial ischemia induced by intravenous adrenaline. BMJ 1983; 268:519.
6. Hall AH, Kulig KW, Rumack BH. Intravenous epinephrine abuse. Am J Emerg Med 1987; 5:64-65.
7. Ferry DR, Henry RL, Kern MJ. Epinephrine-induced myocardial infarction in a patient with angiographically normal coronary arterias. Am Heart J 1986; 111:193-195.
8. Kanwar M, Irvin CB, Frank JJ, et al. Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution. Ann Emerg Med 2010; 55:341-344.
9. Wheeler DW, Carter JJ, Murray LJ, et al. The effect of drug concentration expression on epinephrine dosing errors: a randomized trial. Ann Intern Med 2008; 148:11-14.
10. Mathez C, Favrat B, Staeger P. Management options for accidental injection of epinephrine from an autoinjector: a case report. J Med Case Rep 2009; 3:7268-7270.
11. Sellens C, Morrison L. Accidental injection of epinephrine by a child: a unique approach to treatment. CJEM 1999; 1:34-36.
12. Simons F, Lieberman P, Read E, et al. Hazards of unintentional injection of epinephrine from autoinjectors: a systematic review. Ann Allergy Asthma Immunol 2009; 102:282-287.
13. McGovern S. Treatment of accidental digital injection of adrenaline from an auto-injector device. J Accid Emerg Med 1997; 14:379-380.
14. Fitzcharles-Bowe C, Denkler K, Lalonde D. Finger injection with high-dose (1:1000) epinephrine: dose it cause finger necrosis and should it be treated? Hand 2007; 2:5-11.